Holy Hormones Journal: Despite thousands of women experiencing Depo adverse reactions, one of the worst methods of birth control on the market, this birth control vaccine continues to be widely used globally. So for the hundreds of women who have posted questions on my blog about side effects on the shot or during withdrawal – and yes, it is a drug withdrawal – know you are not alone. Thousands of women have experienced the same. Yes – just like Essure – the sterilization implant that has forced so many women into having unwanted hysterectomies… the pharmaceutical companies claim that their methods are safe and that their data (in-house studies) do not reflect side effects.
“I Wouldn’t Recommend It to Anyone!”
What We Can Learn from Women who have had Bad Experiences with Depo-Provera
Our Bodies Ourselves
Note from OBOS: In 2009 and again in 2012, Our Bodies Ourselves posted two blog posts on the adverse effects and withdrawal symptoms that some women experience while using or quitting the birth control injection Depo-Provera. The posts generated thousands of comments from women who were having problems with the shot and were desperately seeking help and advice. OBOS invited Laura Wershler, a member of the Society for Menstrual Cycle Research and editor-in-chief of the society’s blog, to provide an update on what can be learned from the shared comments.
I am not a fan of the contraceptive injection Depot medroxyprogesterone acetate, broadly known as Depo-Provera. Response to two posts I wrote for the Society for Menstrual Cycle Research (SMCR) blog about the adverse effects women experience upon quitting this drug confirmed for me that Depo-Provera poses serious risks to women’s health and well-being that have not been adequately addressed by the sexual and reproductive health community. (Please note: I do not speak for the SMCR; my views are my own.)
Between April 4, 2012, when my post Coming off Depo-Provera can be a woman’s worst nightmare was published on the SMCR blog, and April 14, 2015, when comments closed to both this and a subsequent post, more than 1200 women left comments documenting their negative experiences. The second post was a Q&A with endocrinologist Dr. Jerilynn Prior from the University of British Columbia’s Centre for Ovulation and Menstrual Cycle Research, explaining the adverse effects and offering suggestions to manage the return to ovulatory menstruation. Our Bodies Ourselves also posted two blogs on problems with Depo-Provera: Questions About Side Effects of Stopping Depo-Provera (11/09/09) and Questions Remain About the Effects of Stopping Depo-Provera (3/29/12). The OBOS posts have received over 2000 comments.
In all of these thousands of comments, there were only a very few that shared positive experiences. Many more came from women who had no problems while taking Depo-Provera but were completely unprepared for the adverse effects they experienced upon stopping. As one woman wrote:
It has been one year since I first posted about my “positive” experience receiving my first AND LAST depo shot. I’ve been following these comments religiously and they have been very helpful. Thank you. Here’s how it went for me: Depo Provera was the WORST thing I ever did to my body.
Why do women stop Depo-Provera and what do they experience?
Women decide to stop Depo-Provera because of continual or erratic bleeding, mood issues, loss of sex drive, concern about bone health, loss of health insurance, desire to have a baby, or because, after taking it for 15 or 20 years, their doctors said they should.
Once they stopped taking Depo, many women found that these symptoms intensified and/or they started having new symptoms. The women who commented — from the United States, Canada, United Kingdom, New Zealand, Australia, and Africa — experienced heavy and continuous bleeding, extreme breast tenderness, weight gain, headaches, nausea, extreme mood swings, depression, hair loss, and damaged relationships. Some were frantic about the delayed return to fertility, while others, fearful of being pregnant, had taken multiple pregnancy tests.
The short explanation for what they experience is hormonal chaos, an estrogen storm. Dr. Prior explains the endocrinology in the Q&A. Briefly, Depo-Provera suppresses a woman’s own hormones to near menopause levels. Post-Depo, the body works hard to regain reproductive function by overproducing estrogen. Because hypothalamic incoordination delays the return to ovulation, progesterone is not produced to counteract estrogen. Erratic, high, unopposed estrogen causes most of the miserable symptoms.